Although there is a high risk of bleeding after total hip arthroplasty (THA) and total knee arthroplasty (TKA) procedures in patients with hemophilia, antifibrinolytic medications may decrease this risk, a new study suggests. Tyler Buckner, MD, of the University of Colorado School of Medicine in Aurora, and colleagues linked THA, inhibitor status, elevated body mass index (BMI), and non-use of an antifibrinolytic agent with an increased risk of major bleeding.
The study, published in the Journal of Thrombosis and Haemostasis, highlighted the potential value of antifibrinolytic medications in this population. Results also shed further light on the risks associated with surgical procedures in people with bleeding disorders.
“Even with current, up-to-date approaches to hemophilia management, and in centers with bleeding disorders expertise, bleeding can occur after hip and knee replacement,” Dr. Buckner explained. “The information from this study can help inform conversations prior to surgery to help our patients and providers better understand what to expect and what to watch for postoperatively.”
The researchers included a real-world analysis of bleeding events and transfusion requirements during postoperative hospitalization in patients with hemophilia who underwent TKA or THA across 14 institutions. They used standard International Society on Thrombosis and Haemostasis (ISTH) definitions of major bleeding events: bleeding in a critical site, bleeding that led to a 2 g/dL or greater reduction in hemoglobin during any 24-hour period, or transfusion of two or more units of packed red blood cells.
In total, the cohort focused on 131 procedures, including 98 TKAs and 33 THAs. At the time of the surgical procedures, the mean age of the overall patient population was 47.4. Approximately 26.7% of participants had a history of factor VII or factor IX inhibitor use, while 9.2% of procedures were conducted in patients with active inhibitors.
Nearly 30% of the TKA and THA procedures were complicated by major bleeding, including 46% of THAs and 25% of TKAs. Major bleeding was reported in 31.1% of patients who did not receive pharmacologic thromboprophylaxis and 28.6% of patients who received low-molecular-weight heparin.
A multivariable analysis showed that THA, compared with TKA, was associated with an increased risk of major bleeding (odds ratio [OR] = 2.50; p=0.05). Additionally, the risk of major bleeding was increased by the presence of an inhibitor (OR=4.26; p=0.04), being overweight (OR=4.49) or obese (OR=6.09) compared with normal BMI (p=0.01 and p<0.01, respectively), and non-use of an antifibrinolytic agent (OR=3.00; p=0.03). There was no association between bleeding risk and the use of continuous clotting factor infusion compared with bolus infusion or pharmacologic thromboprophylaxis.
A total of five patients developed symptomatic venous thrombotic events, reinforcing the importance of postoperative venous thromboembolism prophylaxis.
“Given the bleeding observed, likely the best approach for most patients with hemophilia is to provide mechanical prophylaxis measures, such as intermittent pneumatic compression devices, rather than pharmacologic prophylaxis,” Dr. Buckner explained.
He added, “Certainly, this information reinforces the importance of carrying out these procedures in centers with sufficient experience and support for individuals with bleeding disorders.”
The study did not demonstrate an increased risk of bleeding in patients who received pharmacologic prophylaxis, which “may have been due to the small number of participants in whom this approach was utilized,” Dr. Buckner said.
In addition, the observational nature of the study limited researchers’ ability to control for and study all clinical practices related to THA and TKA in patients with hemophilia.
In terms of future research directions, Dr. Buckner said that he and his colleagues hope to address “whether bleeding in the perioperative setting is associated with long-term outcomes, such as joint function, pain, and health-related quality of life.”
Any conflicts of interest declared by the authors can be found in the original article.
Kleiboer B, Layer MA, Cafuir LA, et al. Postoperative bleeding complications in patients with hemophilia undergoing major orthopedic surgery: a prospective multicenter observational study. J Thromb Haemost. 2022;20(4):857-865. doi:10.1111/jth.15654.